Duke Mathematical Journal

Base change and a problem of Serre

C. M. Skinner and A. J. Wiles

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text

Abstract

We establish a version of "level-lowering" for mod p Galois representations arising from the reductions of representations associated to Hilbert modular forms. In particular, we show that level-lowering can be easily achieved if one replaces the base field with a suitable solvable extension. This is often enough for applications to proving the modularity of p-adic representations.

Article information

Source
Duke Math. J., Volume 107, Number 1 (2001), 15-25.

Dates
First available in Project Euclid: 5 August 2004

Permanent link to this document
https://projecteuclid.org/euclid.dmj/1091736134

Digital Object Identifier
doi:10.1215/S0012-7094-01-10712-6

Mathematical Reviews number (MathSciNet)
MR1815248

Zentralblatt MATH identifier
1016.11017

Subjects
Primary: 11F80: Galois representations
Secondary: 11F33: Congruences for modular and $p$-adic modular forms [See also 14G20, 22E50]

Citation

Skinner, C. M.; Wiles, A. J. Base change and a problem of Serre. Duke Math. J. 107 (2001), no. 1, 15--25. doi:10.1215/S0012-7094-01-10712-6. https://projecteuclid.org/euclid.dmj/1091736134


Export citation

References

  • \lccH. Carayol, Sur les représentations $l$-adiques associées aux formes modulaires de Hilbert, Ann. Sci. École Norm. Sup. (4) 19 (1986), 409–468.
  • \lccP. Deligne, Formes modulaires et représentations de $\ell$-adiques, Seminaire Bourbaki, 1969, exp. no. 355, Lecture Notes in Math. 179, Springer, Berlin, 1971, 139–172.
  • \lccF. Diamond, “The refined conjecture of Serre” in Elliptic Curves, Modular Forms, and Fermat's Last Theorem (Hong Kong, 1993), Internat. Press, Cambridge, Mass., 1995, 22–37.
  • \lccK. Fujiwara, Deformation rings and Hecke rings in the totally real case, preprint.
  • \lccF. Jarvis, Level lowering for modular mod $\ell$ representations over totally real fields, Math. Ann. 313 (1999), 141–160.
  • \lccA. Rajaei, On lowering the levels in modular mod $\ell$ Galois representations of totally real fields, Ph.D. dissertation, Princeton Univ., Princeton, 1998.
  • \lccK. Ribet, On modular representations of $\Gal (\overline{\bold Q}/\bold Q)$ arising from modular forms, Invent. Math. 100 (1990), 431–476.
  • \lccJ.-P. Serre, Sur les représentations modulaires de degré $2$ de $\Gal(\overline{\bold Q}/\bold Q)$, Duke Math. J. 54 (1987), 179–230.
  • \lccG. Shimura, Introduction to the Arithmetic Theory of Automorphic Forms, Kanô Memorial Lectures 1, Iwanami Shoten, Tokyo, Publ. Math. Soc. Japan 11, Princeton Univ. Press, Princeton, 1971.
  • \lccC. Skinner \and A. Wiles, Residually reducible representations and modular forms, Inst. Hautes Études Sci. Publ. Math. 89 (1999), 5–126.
  • ––––, Nearly ordinary deformations of irreducible residual representations, preprint, 1998.
  • \lccR. Taylor, On Galois representations associated to Hilbert modular forms, Invent. Math. 98 (1989), 265–280.
  • \lccA. Wiles, On ordinary $\lambda$-adic representations associated to modular forms, Invent. Math. 94 (1988), 529–573.
  • ––––, Modular elliptic curves and Fermat's last theorem, Ann. of Math. (2) 141 (1995), 443–551.